Alert archive / South Dakota / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 243, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Oct 11, 1997, 5:52 PM MDT for Corson County, South Dakota. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 11, 1997, 5:52 PM MDT (23:52 UTC)
- Expired
- Oct 11, 1997, 6:35 PM MDT
- In force
- 43 min
- Issued by
- NWS Aberdeen, SD
- Area
- Whole counties
County Corson County, SD
The radar
The Bismarck radar (KBIS), 123 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 11, 6:40 PM MDT | Thunderstorm Wind 75 | Wakpala, SD | A window was blown out of a home by blowing debris. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 11, 3:15 PM MDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 11.9 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1646 J/kg
- Mixed-layer CIN
- -225 J/kg
- Mixed-layer LCL
- 916 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 517 m²/s²
- 0-3 km storm-relative helicity
- 473 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KABR 112352 RRA SVRABR SDC031-120035- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 652 PM CDT SAT OCT 11 1997 * SEVERE THUNDERSTORM WARNING FOR CORSON COUNTY - NORTH CENTRAL SOUTH DAKOTA * UNTIL 635 PM MDT (735 PM CDT) * SOME LOCATIONS AFFECTED OPEN AREA OF WEST OF LITTLE EAGLE WATAUGA MCINTOSH * AT 546 PM MDT...ABERDEEN DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS EXTENDING FROM 10 TO 30 MILES SOUTHWEST OF MCINTOSH MILES. THE STORMS WERE MOVING NORTH AT 40 MPH. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS! A TORNADO WATCH IS IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE ~WARNING! BANN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 11, 10:16 AM MDT, 7 hours 36 minutes earlier.
Area forecast discussion, Oct 11, 10:16 AM MDT, 7 hours 36 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTH CENTRAL/NORTHEAST SD
AND FOR TRAVERSE/BIG STONE COUNTIES OF MN
NATIONAL WEATHER SERVICE ABERDEEN SD
1110 AM CDT SAT OCT 11 1997
HAVE UPDATED MAINLY TO POST A WIND ADVISORY FOR FAR NE SD AND WC MINN.
WINDS GUSTING TO 40 KT AT ATY AND 37 KT AT SISSETON. ELSEWHERE...HAVE
LOWERED POPS SLIGHTLY FOR THIS AFTERNOON...FOR LACK OF A GOOD FOCUSING
MECHANISM TO BREAK CAP AND INITIATE CONVECTION. ALSO WENT WITH PARTLY
SUNNY INSTEAD OF MOSTLY CLOUDY...AS SOME SUN IS PEEKING THRU OVER MOST
OF CWA. BESIDES...IN VIEW OF WHAT IS COMING SUNDAY AND MONDAY...WE NEED
ALL THE SUNSHINE WE CAN GET.
.ABR...WIND ADVISORY THIS AFTERNOON FOR FAR NE SD
WIND ADVISORY THIS AFTERNOON FOR MN ZNS 39 AND 46.
MIDDLEBROOKEIn the hours before
Special weather statement, Oct 11, 3:32 PM MDT, 2 hours 20 minutes before
SDZ003>005-009-010-015-016-033>035-045-120335- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 431 PM CDT (331 PM MDT) SAT OCT 11 1997 ...TORNADO WATCH HAS BEEN POSTED FOR NORTH CENTRAL AND PARTS OF CENTRAL SOUTH DAKOTA UNTIL 10 PM CDT... A TORNADO WATCH IS IN EFFECT UNTIL 10 PM CDT FOR THE FOLLOWING COUNTIES IN NORTH CENTRAL AND CENTRAL SOUTH DAKOTA...CAMPBELL... CORSON...DEWEY... POTTER...WALWORTH...MCPHERSON...EDMUNDS... HUGHES...STANLEY...SULLY AND JONES COUNTIES. SOME OF THE CITIES INCLUDES...MOBRIDGE...GETTYSBURG...PIERRE...FORT PIERRE...LEOLA...HERREID...TIMBER LAKE...DUPREE...ONIDA...IPSWICH AND MCINTOSH. THUNDERSTORMS ARE EXPECTED THIS EVENING IN AND CLOSE TO THE WATCH AREA. SOME OF THESE STORMS MAY BECOME SEVERE AND A FEW MAY PRODUCE A TORNADO. IF THREATING WEATHER APPROACHES...TAKE COVER.
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 11, 5:12 PM MDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 33 min |
| Oct 11, 5:17 PM MDT | Severe Thunderstorm Warning | ABR | Dewey | 33 min |
| Oct 11, 5:59 PM MDT | Severe Thunderstorm Warning | ABR | Dewey | 46 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.